Alert archive / North Carolina / Flash Flood Watches in 2018

Flash Flood Watch 2, NWS Newport/Morehead City, NC

May 18, 20187 counties in North Carolina

NWS Newport/Morehead City, NC issued this flash flood watch at May 18, 2018, 3:42 PM EDT for 7 counties in North Carolina. It took effect at May 18, 2018, 11:00 PM EDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
May 18, 2018, 3:42 PM EDT (19:42 UTC)
In effect from
May 18, 2018, 11:00 PM EDT
Expired
May 19, 2018, 7:00 PM EDT
In force
20 hr
Issued by
NWS Newport/Morehead City, NC
Flood severity
None

Counties Beaufort County, NC, Duplin County, NC, Greene County, NC, Jones County, NC, Lenoir County, NC, Martin County, NC, Pitt County, NC

The radar

The Morehead City radar (KMHX), 83 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2018-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1181 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2018-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1181 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

301 
WGUS62 KMHX 181942
FFAMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Newport/Morehead City NC
342 PM EDT Fri May 18 2018

...FLASH FLOODING POSSIBLE OVER PORTIONS OF EASTERN NORTH CAROLINA
LATE TONIGHT THROUGH SATURDAY EVENING...

.Moist and unstable conditions will combine with a series of upper
level disturbances to produce periods of showers and thunderstorms
with locally heavy rain late tonight through Saturday. Repeating
showers and storms over the same areas will result in excessive
rainfall and possible flash flooding. 

NCZ029-044-079-090>092-098-190900-
/O.NEW.KMHX.FF.A.0002.180519T0300Z-180520T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Martin-Pitt-Greene-Duplin-Lenoir-Jones-Onslow-
Including the cities of Williamston, Robersonville, Oak City, 
Jamesville, Greenville, Bethel, Farmville, Grifton, Grimesland, 
Snow Hill, Hookerton, Walstonburg, Wallace, Warsaw, Kenansville, 
Beulaville, Faison, Kinston, La Grange, Pink Hill, Maysville, 
Pollocksville, Trenton, Jacksonville, Richlands, Swansboro, 
and North Topsail Beach
342 PM EDT Fri May 18 2018

...FLASH FLOOD WATCH IN EFFECT FROM 11 PM EDT THIS EVENING
THROUGH SATURDAY EVENING...

The National Weather Service in Newport/Morehead City has issued
a

* Flash Flood Watch for a portion of eastern North Carolina, 
  including the following areas, Duplin, Greene, Jones, Lenoir, 
  Martin, Onslow, and Pitt. 

* From 11 PM EDT this evening through Saturday evening

* 2 to 3 inches of rain, with locally higher amounts, is expected
  to occur across areas west of Highway 17. 

* Heavy rains and rapid runoff could produce flash flooding in
  urban, low lying and poor drainage areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
3 follow-up statements
666 
WGUS62 KMHX 190718
FFAMHX

Flood Watch
National Weather Service Newport/Morehead City NC
318 AM EDT Sat May 19 2018

...FLASH FLOODING POSSIBLE OVER PORTIONS OF EASTERN NORTH
CAROLINA LATE TODAY THROUGH LATE THIS EVENING...

.Moist and unstable conditions will combine with a series of
upper level disturbances to produce periods of showers and
thunderstorms with locally heavy rain through tonight. Repeating 
showers and storms over the same areas will result in excessive 
rainfall, large rain runoff, and possible flash flooding.

NCZ029-044-079-090>092-098-191530-
/O.CON.KMHX.FF.A.0002.000000T0000Z-180520T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Martin-Pitt-Greene-Duplin-Lenoir-Jones-Onslow-
Including the cities of Williamston, Robersonville, Oak City, 
Jamesville, Greenville, Bethel, Farmville, Grifton, Grimesland, 
Snow Hill, Hookerton, Walstonburg, Wallace, Warsaw, Kenansville, 
Beulaville, Faison, Kinston, La Grange, Pink Hill, Maysville, 
Pollocksville, Trenton, Jacksonville, Richlands, Swansboro, 
and North Topsail Beach
318 AM EDT Sat May 19 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* A portion of eastern North Carolina, including the following 
  areas, Duplin, Greene, Jones, Lenoir, Martin, Onslow, and 
  Pitt. 

* Through this evening

* 2 to 3 inches of rain, with locally higher amounts, is 
  expected to occur across areas west of Highway 17. 

* Heavy rains and rapid runoff could produce flash flooding in 
  urban, low lying and poor drainage areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
895 
WGUS62 KMHX 191932
FFAMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Newport/Morehead City NC
332 PM EDT Sat May 19 2018

...FLASH FLOODING POSSIBLE OVER PORTIONS OF EASTERN NORTH
CAROLINA THROUGH LATE THIS EVENING...

.Moist and unstable conditions will combine with a series of
upper level disturbances to produce periods of showers and
thunderstorms with locally heavy rain through this evening.  
Repeating showers and storms over the same areas will result in 
excessive rainfall, large rain runoff, and possible flash 
flooding.

NCZ080-093-200300-
/O.EXA.KMHX.FF.A.0002.000000T0000Z-180520T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Beaufort-Craven-
Including the cities of Washington, Chocowinity, Belhaven, Bath, 
Aurora, New Bern, Havelock, Vanceboro, and Cove City
332 PM EDT Sat May 19 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...

The National Weather Service in Newport/Morehead City has
expanded the

* Flash Flood Watch to include a portion of eastern North 
  Carolina, including the following areas, Beaufort and Craven. 

* Until 11 PM EDT this evening

* 2 to 3 inches of rain, with locally higher amounts, is 
  expected to occur across areas west of Highway 17. 

* Heavy rains and rapid runoff could produce flash flooding in 
  urban, low lying and poor drainage areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

NCZ029-044-079-090>092-098-200300-
/O.CON.KMHX.FF.A.0002.000000T0000Z-180520T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Martin-Pitt-Greene-Duplin-Lenoir-Jones-Onslow-
Including the cities of Williamston, Robersonville, Oak City, 
Jamesville, Greenville, Bethel, Farmville, Grifton, Grimesland, 
Snow Hill, Hookerton, Walstonburg, Wallace, Warsaw, Kenansville, 
Beulaville, Faison, Kinston, La Grange, Pink Hill, Maysville, 
Pollocksville, Trenton, Jacksonville, Richlands, Swansboro, 
and North Topsail Beach
332 PM EDT Sat May 19 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

The Flash Flood Watch continues for

* A portion of eastern North Carolina, including the following 
  areas, Duplin, Greene, Jones, Lenoir, Martin, Onslow, and 
  Pitt. 

* Until 11 PM EDT this evening

* 2 to 3 inches of rain, with locally higher amounts, is expected
  to occur across areas west of Highway 17. 

* Heavy rains and rapid runoff could produce flash flooding in 
  urban, low lying and poor drainage areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
767 
WGUS62 KMHX 192300
FFAMHX

Flood Watch
National Weather Service Newport/Morehead City NC
700 PM EDT Sat May 19 2018


NCZ029-044-079-080-090>093-098-200000-
/O.CAN.KMHX.FF.A.0002.000000T0000Z-180520T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Martin-Pitt-Greene-Beaufort-Duplin-Lenoir-Jones-Craven-Onslow-
Including the cities of Williamston, Robersonville, Oak City, 
Jamesville, Greenville, Bethel, Farmville, Grifton, Grimesland, 
Snow Hill, Hookerton, Walstonburg, Washington, Chocowinity, 
Belhaven, Bath, Aurora, Wallace, Warsaw, Kenansville, Beulaville,
Faison, Kinston, La Grange, Pink Hill, Maysville, Pollocksville, 
Trenton, New Bern, Havelock, Vanceboro, Cove City, Jacksonville, 
Richlands, Swansboro, and North Topsail Beach
700 PM EDT Sat May 19 2018

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of eastern North Carolina has
been cancelled. The heavy rain threat has ended.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood watch went out at May 18, 1:10 PM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 18, 1:10 PM EDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
110 PM EDT Fri May 18 2018

.SYNOPSIS...
High pressure will continue offshore into the weekend. Tropical
moisture, associated with an area of low pressure along the
eastern Gulf Coast, will spread north bringing periods of
showers and thunderstorms through the weekend. A cold front will
approach the region early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1055 AM Friday...Updated to increase POPs to categorical
inland through 2 PM, then decreased to 20% coast to 50% inland
rest of afternoon into early evening. Trends and latest model
data support current activity mainly along and just east of Hwy
17 and extending well to the south off SC coast lifting N-NW
through afternoon, with decreasing coverage trend mid-afternoon
into early evening. Adjusted cloud cover and temps accordingly.

/Previous discussion/

As of 700 AM Fri...Flow between upper level trough over the
lower Mississippi Valley and offshore high pressure continues to
bring in tropical moisture to Eastern NC this morning. Over the
past few hours a band of showers and thunderstorms has formed
over the coastal plain, and moved very slowly to the east, and
is now located just east of the HWY 17 corridor. Very heavy rain
has fallen from these storms, with KOAJ receiving 1.58" in just
2 hours. Expect these showers to continue moving to the east
very slowly, but become more scattered. Then, later today,
additional shower activity will move over Eastern NC, with the
most widespread rain over the coastal plain. With very high PWAT
values, minor flooding could be a concern over the coastal
plain, especially considering the rain that has fallen
overnight, and the possibility of training heavy
showers/thunderstorms. Temperatures are currently in the low to
mid 70s, and will drop a few more degrees before sunrise. High
temps today will again be inhibited by cloud cover, and we will
only reach the upper 70s to low 80s.

&&

.SHORT TERM /TONIGHT/...
As of 705 AM Fri...Axis of tropical moisture should shift to
the east late tonight, and we will have increasing shower and
thunderstorm activity. The most widespread rain should begin to
fall a few hours before sunrise and continue into Saturday
morning. There is continued concern for minor flooding across
the southern coastal plain counties, where an additional 2-4
inches of rain are expected, after receiving 1-2 inches
overnight. Low temps will be warm and muggy again, mostly in the
upper 60s to low 70s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 3 am Fri...Persistent deep upper low to the west will
have lifted out by Saturday with a lingering upper trof over the
Ohio/TN valleys. This trof will move east, eventually shearing
out over the forecast area Sunday night. The surface/upper
Atlantic ridge will be the main feature through the remainder of
the period. Highest rain chances will continue to be Saturday
with likely to categorical PoPs mostly inland, with chance for
the Outer Banks, as an elongated vort max moves steadily east
over the forecast area during the day. For Sunday through
Tuesday, PoPs will remain in the 30-50% range and mostly
diurnally-driven. Highs Saturday will be in the upper 70s to
around 80 due to numerous showers and storms. For Sunday through
Thursday, highs will be in the upper 70s Outer Banks to
lower/mid 80s inland, with fewer showers and storms and more
breaks in the cloud cover. Lows through the period will be in
the upper 60s coastal plain to lower 70s Outer Banks.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Short Term /Through Saturday/...
As of 110 PM Fri...A mix of VFR and MVFR conditions currently
across the terminals this afternoon, as scattered to numerous
showers continue to lift NNE across the area. Scattered showers
and isolated storms expected through this afternoon, then could
see a brief lull, before numerous showers with periods of heavy
rain develop late tonight and Saturday. Could see periods of VFR
through the period, but for the most part expect widespread
sub-VFR conditions. Could see periods of IFR/LIFR in heavier
showers this afternoon, then late tonight and Saturday. S wind
gusts 15-20 kt this afternoon and early evening, and again
Saturday.

Long Term /Saturday night through Wednesday/...
As of 3 am Fri...Scattered showers and thunderstorms are
expected through the period, which will contribute to sub-VFR
conditions at times. Winds will be from the south through
Sunday, then southwest Sunday night through Tuesday.

&&

.MARINE...
Short Term /through Tonight/...
As of 1100 AM Friday...no changes to winds/seas but did adjust
weather wording to mainly chance of showers/tstms mid afternoon
into evening.

/Previous discussion/

As of 705 AM Fri...Small craft conditions continue across the
southern and central waters for hazardous seas. Seas are
currently 4-7 ft across the coastal waters, and are expected to
remain at these levels through tonight. Winds are currently
S/SSW 15-20 kts, with the highest winds over the central and
southern waters. Expect winds to remain steady through the
morning, with a slight increase during the afternoon hours due
to the heating contrast between the land and sea.

Long Term /Sat through Wed/...
As of 3 am Fri...Flow will be southerly through Saturday night,
then veer to southwest for Sunday through Tuesday. Winds will
average no higher than 10-20 knots on the coastal waters and
sounds, and 5-15 knots on the rivers. Made only minor adjustment
to Small Craft Advisory, ending it at 12Z Sunday north of Cape
Hatteras. No other adjustments made.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ095-
     098-103-104.
MARINE...Small Craft Advisory until 2 AM EDT Monday for AMZ154.
     Small Craft Advisory until 8 PM EDT Sunday for AMZ156-158.
     Small Craft Advisory until 8 AM EDT Sunday for AMZ152.

&&

SYNOPSIS...SGK
NEAR TERM...JBM/SGK
SHORT TERM...JBM/SGK
LONG TERM...HSA
AVIATION...CQD/HSA
MARINE...JBM/HSA/SGK
Hazardous weather outlook, May 18, 3:06 AM EDT, 12 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
306 AM EDT Fri May 18 2018

NCZ045>047-080-081-092>094-190715-
Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Jones-Craven-
Pamlico-
306 AM EDT Fri May 18 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periods of showers and thunderstorms are expected to continue
through the weekend. Rainfall totals will reach 2 to 4 inches with
locally higher amounts possible, which could produce minor flooding
of low-lying areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-098-103-104-190715-
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
306 AM EDT Fri May 18 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periods of showers and thunderstorms are expected to continue into
early next week. Rainfall totals will reach 2 to 4 inches with
locally higher amounts possible, which could produce minor flooding
of low- lying areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044-079-090-091-190715-
Martin-Pitt-Greene-Duplin-Lenoir-
306 AM EDT Fri May 18 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Periods of heavy rain and thunderstorms could cause minor flooding in
low lying or urban areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periods of showers and thunderstorms are expected to continue
through the weekend. Rainfall totals will reach 2 to 4 inches with
locally higher amounts possible, which could produce minor flooding
of low-lying areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 9:20 PM EDTBeach Hazards StatementMHX23 hr

Nearby

Flash Flood Watches in North Carolina, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.